Alert archive / North Carolina / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 11, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Jun 7, 2018, 3:58 PM EDT for Pender County, North Carolina. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 7, 2018, 3:58 PM EDT (19:58 UTC)
- Expired
- Jun 7, 2018, 4:21 PM EDT
- In force
- 23 min
- Issued by
- NWS Wilmington, NC
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Pender County, NC
The radar
The Wilmington radar (KLTX), 53 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 8.0 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 874 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 756 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
230
WUUS52 KILM 071958
SVRILM
NCC141-072100-
/O.NEW.KILM.SV.W.0011.180607T1958Z-180607T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wilmington NC
358 PM EDT THU JUN 7 2018
The National Weather Service in Wilmington has issued a
* Severe Thunderstorm Warning for...
Southwestern Pender County in southeastern North Carolina...
* Until 500 PM EDT.
* At 358 PM EDT, a severe thunderstorm was located near Rowan, or 16
miles west of Burgaw, moving southeast at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and power lines.
* Locations impacted include...
The Borough, Point Caswell, Currie, Rooks, Montague and Atkinson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3438 7800 3434 7808 3435 7808 3435 7809
3437 7814 3436 7816 3435 7820 3437 7821
3438 7823 3437 7823 3440 7825 3446 7818
3449 7821 3449 7824 3452 7826 3458 7815
TIME...MOT...LOC 1958Z 335DEG 8KT 3451 7822
HAIL...1.00IN
WIND...60MPH
$$
SHK1 follow-up statement
329
WWUS52 KILM 072021
SVSILM
Severe Weather Statement
National Weather Service Wilmington NC
421 PM EDT THU JUN 7 2018
NCC141-072031-
/O.CAN.KILM.SV.W.0011.000000T0000Z-180607T2100Z/
Pender NC-
421 PM EDT THU JUN 7 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN PENDER COUNTY IS
CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.
LAT...LON 3438 7800 3434 7808 3435 7808 3435 7809
3437 7814 3436 7816 3435 7820 3437 7821
3438 7823 3437 7823 3440 7825 3446 7818
3449 7821 3449 7824 3452 7826 3458 7815
TIME...MOT...LOC 2020Z 335DEG 8KT 3446 7819
$$
SHKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 3:05 PM EDT, 53 minutes earlier.
Area forecast discussion, Jun 7, 3:05 PM EDT, 53 minutes before
Area Forecast Discussion National Weather Service Wilmington NC 305 PM EDT Thu Jun 7 2018 .SYNOPSIS... Low pressure over Florida will bring a chance of rain showers and thunderstorms late Friday through the weekend. A warm and humid pattern with afternoon showers and thunderstorms is expected for much of next week. && .NEAR TERM /THROUGH FRIDAY/... As of 3 PM Thursday...Remains of front lingering in the area today have all but dissipated, with only isolated showers developing on the slow moving sea breeze/outflow. Dry air aloft is limiting the duration of any showers that do develop. As the convection is being driven by diurnal heating think isolated storms will continue to develop for the next few hours before the loss of heating brings an end to convection. Onshore flow will maintain moist boundary layer conditions and light boundary layer winds (under 5 kt after midnight) should allow for at least some fog development overnight. Lows overnight will be held above climo by the abundance of low level moisture. Mid-level dry air tenaciously tries to hold on tomorrow despite increasing, deep onshore flow as 5h trough off the northwest FL coast consolidates into a closed 5h low. Both GFS and ECMWF show a slug of deep moisture approaching the area from the south-southeast as the 5h low slowly wobbles north. The arrival of this deep moisture should allow meager convection to increase in coverage, the only question is how quickly does this moisture arrive. Have held onto chance pop for much of the forecast area with highs near to slightly above climo. If moisture is slower, as some of the models suggest, highs tomorrow would end up a little warmer than forecast, especially for parts of inland SC. && .SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/... As of 3 PM Thursday...The mid level pattern will continue to be poorly defined through most of the period although a very subtle west to northwest flow should develop by early Sunday. Not a lot happening at the surface as well with a broad surface/coastal trough hanging around Friday night into Saturday. By Saturday afternoon and evening the seemingly ever present Piedmont trough will have developed. Still with a very moist column in place showers and thunderstorms can be expected from time to time. The best chances occur Saturday afternoon with the sea breeze and Piedmont trough. No changes to the temperature forecast. && .LONG TERM /SUNDAY THROUGH THURSDAY/... As of 3 PM Thursday...Weak mid-level troughing will be a fixture during the period, as will deep tropical moisture. Lack of any well defined/significant surface or mid-level features for much of the period will result in daily bouts of diurnal convection. The only real exception to this will be Sun into Mon when a weak surface low is forecast to move up the coast. Low is on the weak side, and may end up being more of an elongated trough, but it will lead to an area of enhanced low level convergence. Given the abundance of moisture and potential for mid-level disturbances at any given time precip chances are likely to be higher than normal through the period. A similar trend is likely with temperatures as both lows and highs will end up running above to well above climo. && .AVIATION /19Z THURSDAY THROUGH TUESDAY/... As of 18Z...High confidence of VFR at all terminals this TAF period. A weak cold frontal boundary near a KILM-KFLO line will continue shifting slowly S and will become more diffuse. Generally 5-8K cigs along it, with isolated-scattered SHRA/TSRA. Best chance for tempo convection will be KILM nearest the intersection of the boundary and sea breeze. Have just indicated VCSH in KFLO/KLBT TAFs attm. Winds will be E-SE this afternoon 5-10 kt. Winds decrease as well as shower coverage 00-03z with loss of heating. Extended Outlook...VFR with TEMPO MVFR showers or thunderstorms Friday through Saturday. Chances for rain increase Sunday and Monday. && .MARINE... NEAR TERM /THROUGH FRIDAY/... As of 3 PM Thursday...Gradient remains ill-defined through the period with sea breeze being the dominant factor as far as winds are concerned. Light east to northeast winds overnight will become onshore and increase to 10 to 15 kt during Fri as the sea breeze sets up. Relatively low wind speeds coupled with limited fetch duration will keep seas 1 to 2 ft through the period. SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/... As of 3 PM Thursday...Very light wind fields for the first 12-18 hours of the forecast with south to southeast winds of essentially ten knots or less. By Saturday afternoon as the Piedmont trough gets going the gradient between this feature and Bermuda High Pressure will allow winds to increase to 10-15 knots and maybe a little higher through early Sunday morning. Seas are mostly 1-3 feet leaning toward the higher end late with the increase in winds. LONG TERM /SUNDAY THROUGH TUESDAY/... As of 3 PM Thursday...Bermuda High off the coast through the period will maintain southwest flow Sun into Mon. A weak surface low/wave moving up the coast Mon will result in a wide range of wind direction as the feature passes later Mon and Mon night. The Bermuda High then builds back west for Tue. Strongest gradient will exist on Mon when speeds will run 10 to 15 kt. Gradient weakens as the low moves across the area and then the high returns, wind speeds will be 10 kt or less Mon and Tue. Seas 2 to 3 ft for much of the period may briefly reach 4 ft late Sun or Sun night, a result of increased southwest flow. && .ILM WATCHES/WARNINGS/ADVISORIES... SC...None. NC...None. MARINE...None. && NEAR TERM...III SHORT TERM...SHK LONG TERM...III AVIATION...MRR
Hazardous weather outlook, Jun 7, 3:14 PM EDT, 44 minutes before
Hazardous Weather Outlook National Weather Service Wilmington NC 314 PM EDT Thu Jun 7 2018 AMZ250-252-254-256-081915- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 314 PM EDT Thu Jun 7 2018 This Hazardous Weather Outlook is for the adjacent Coastal Waters. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-054>056-058-059- 081915- Robeson-Bladen-Columbus-Inland Pender-Coastal Pender- Inland New Hanover-Coastal New Hanover-Inland Brunswick- Coastal Brunswick-Marlboro-Darlington-Dillon-Florence-Marion- Williamsburg-Coastal Horry-Inland Georgetown-Coastal Georgetown- Central Horry-Northern Horry- 314 PM EDT Thu Jun 7 2018 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 7, 1:52 PM EDT, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Wilmington NC
152 PM EDT THU JUN 7 2018
NCZ109-071900-
Inland Brunswick NC-
152 PM EDT THU JUN 7 2018
...SPECIAL WEATHER STATEMENT...
At 152 PM EDT, Doppler radar was tracking a strong thunderstorm over
Brunswick County Community College Main Campus, or 8 miles northwest
of Oak Island, moving west at 5 mph.
Winds in excess of 30 mph will be possible with this storm.
Locations impacted include...
Supply, Civie Town, Brunswick County Community College Main Campus,
Bolivia and Brunswick Novant Medical Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3397 7820 3396 7834 3412 7837 3413 7811
3399 7809
TIME...MOT...LOC 1752Z 080DEG 5KT 3404 7819
SHKSpecial weather statement, Jun 7, 3:19 PM EDT, 39 minutes before
Special Weather Statement
National Weather Service Wilmington NC
319 PM EDT THU JUN 7 2018
NCZ105-072015-
Inland Pender NC-
319 PM EDT THU JUN 7 2018
...SPECIAL WEATHER STATEMENT...
At 319 PM EDT, Doppler radar was tracking a strong thunderstorm over
Maple Hill, or 14 miles northeast of Burgaw, moving south at 10 mph.
Winds in excess of 30 mph will be possible with this storm.
Locations impacted include...
Maple Hill and White Stocking.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3450 7780 3472 7788 3472 7768 3471 7768
3470 7767 3453 7760
TIME...MOT...LOC 1919Z 341DEG 8KT 3466 7771
SHKThe office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 7, 1:52 PM EDT | Special Weather Statement | ILM | Brunswick | 68 min |
| Jun 7, 3:19 PM EDT | Special Weather Statement | ILM | Pender | 56 min |
| Jun 7, 4:17 PM EDT | Special Weather Statement | ILM | Pender | 58 min |
| Jun 7, 5:02 PM EDT | Flash Flood Warning | ILM | Pender | 59 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.